Alert archive / California / Flash Flood Warnings in 2018
Flash Flood Warning 4, NWS Sacramento, CA
NWS Sacramento, CA issued this flash flood warning at Nov 29, 2018, 11:51 AM PST for Butte County, California. It was in force for 3 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Nov 29, 2018, 11:51 AM PST (19:51 UTC)
- Expired
- Nov 29, 2018, 2:45 PM PST
- In force
- 3 hr
- Issued by
- NWS Sacramento, CA
- Area
- Storm-based polygon
- Flood severity
- None
County Butte County, CA
The radar
The Beale AFB radar (KBBX), 36 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 29, 1:58 PM PST | FLOOD | 6 Ne Durham, CA | REPORTED AT HWY 99 AND NEAL ROAD, CHICO CA SHEET FLOW OFF OF CAMP FIRE BURN SCAR FLOODING HIGHWAY 99. |
| Nov 29, 2:02 PM PST | FLOOD | Pulga, CA | ON HIGHWAY 70 IN THE PULGA AREA STORMS ARE CAUSING MUDSLIDES AND DEBRIS FLOWS CLOGGING DRAINS ALONG THE ROADWAY. REMOVAL OF HAZARDOUS TREES CONTINUES. HIGHWAY 70 EAST OF THE W BRANCH FEATHER RIVER CLOSED. |
| Nov 29, 2:19 PM PST | FLOOD | 4 Se Chico, CA | FLOODING REPORTED AT HONEY RUN ROAD AND HORSE RUN LANE, CHICO, CA LOCAL PONDING OF WATER AND RUNOFF FROM CAMP FIRE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Oakland, CA (KOAK), launched 12:00Z, 7.9 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 315 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 1031 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
538
WGUS56 KSTO 291951
FFWSTO
CAC007-292245-
/O.NEW.KSTO.FF.W.0004.181129T1951Z-181129T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Sacramento CA
1151 AM PST THU NOV 29 2018
The National Weather Service in Sacramento has issued a
* Flash Flood Warning for the Camp Fire Burn Area in...
Central Butte County in Northern California
* Until 245 PM PST.
* At 1146 AM PST, Doppler radar indicated heavy rain is approaching
the Camp Fire burn area. Flash flooding and debris flows will
begin shortly.
* The burned areas of particular concern inclues the greater
Paradise area and local roads, Pulga, Concow, Feather River
tributaries, and Highway 70 and the Skyway in Butte County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a dangerous situation. Persons within the Camp Fire Burn Area
need to be alert for the potential of mud and debris flows. These
flows could impact area roadways, hill sides, and local streams and
creeks. If you observe movement of soils, debris, or large amounts of
water, you should move to higher ground immediately. Do not drive
through water flowing across roadways.
Move away from recently burned areas. Life-threatening flooding of
creeks, roads and hillsides is likely. The heavy rains will likely
trigger rockslides, mudslides and debris flows in steep terrain,
especially in and around these areas.
&&
LAT...LON 3983 12167 3972 12180 3965 12175 3959 12165
3961 12150 3974 12136 3981 12135 3982 12135
3984 12136 3985 12137 3986 12139 3986 12143
3984 12147 3988 12148 3989 12149 3990 12153
3990 12156 3989 12157
$$
cs1 follow-up statement
432
WGUS76 KSTO 292135
FFSSTO
Flash Flood Statement
National Weather Service Sacramento CA
135 PM PST THU NOV 29 2018
CAC007-292245-
/O.CON.KSTO.FF.W.0004.000000T0000Z-181129T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Butte CA-
135 PM PST THU NOV 29 2018
...THE FLASH FLOOD WARNING FOR THE CAMP FIRE BURN AREA REMAINS IN
EFFECT UNTIL 245 PM PST FOR CENTRAL BUTTE COUNTY...
At 120 PM PST, Doppler radar indicated heavy rain in and near the
Camp Fire burn area, 1 to 2 inches of rain has fallen during the
past hour. The heaviest rain has been over the western half of the
burn area between Chico and Paradise.
Flooding is occurring with several flooded roads and stranded
motorists being reported including highway 99 being closed. An
evacuation order has been issued for Honey Run road from the 200
block of Skyway including Horse Run Lane.
Excessive rainfall over the burn scar are resulting in debris flows
moving in and near the burn area. The debris flows can consist of
rock, mud, vegetation and other loose materials.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a dangerous situation. Persons within the Camp Fire Burn
Area need to be alert for the potential of mud and debris flows.
These flows could impact area roadways, hill sides, and local
streams and creeks. If you observe movement of soils, debris, or
large amounts of water, you should move to higher ground
immediately. Do not drive through water flowing across roadways.
Move away from recently burned areas. Life-threatening flooding of
creeks, roads and hillsides is likely. The heavy rains will likely
trigger rockslides, mudslides and debris flows in steep terrain,
especially in and around these areas.
&&
LAT...LON 3983 12167 3972 12180 3965 12175 3959 12165
3961 12150 3974 12136 3981 12135 3982 12135
3984 12136 3985 12137 3986 12139 3986 12143
3984 12147 3988 12148 3989 12149 3990 12153
3990 12156 3989 12157
$$
csWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before this flash flood warning went out at Nov 29, 3:43 AM PST, 8 hours 8 minutes earlier.
Area forecast discussion, Nov 29, 3:43 AM PST, 8 hours 8 minutes before
Area Forecast Discussion National Weather Service Sacramento CA 343 AM PST Thu Nov 29 2018 .SYNOPSIS... Wet pattern continues through the weekend with several weather systems forecast to affect the region. A stronger system moves through today with valley rain, mountain snow, thunderstorms and gusty southerly winds. That will be followed by a colder system over the weekend. && .DISCUSSION... Cold front moving through early this morning accompanied by a narrow band of heavy rain. Fortunately, the lines of heavier showers have mostly missed the recent burn scars (Carr and Camp Fires) so far. Earlier in the night, a large area of moderate rain occurred ahead of the cold front bringing a half inch to an inch of rain to areas north of I-80. The lines of heavier showers are now moving into the foothills and Sierra east of the Central Valley, and their relatively fast movement to the east will limit more significant flooding. An urban and small stream flood advisory continues for much of the area through 6 AM. Gusty southerly winds continue, especially right ahead of the cold front where gusts of 35 to 45 mph are likely early this morning. Winds may subside a bit for an hour or so behind the front, but the potential for some strong gusts will continue through the morning. Much of the valley may see a relative respite from precipitation (just some scattered showers) during the morning commute hours, but it's still looking like another significant line of showers and thunderstorms will spread inland by mid to late-morning as the surface and upper low approach. Will continue the winter storm warning through early Friday (for up to 2-3 feet over the higher Sierra) with snowfall rates expected to increase. The flash flood/debris flow watch for the Camp, Mendocino Complex and Carr, Hirz-Delta fires has been extended through today as the threat for stronger convection will linger across much of the region until about sunset. Mostly a dry day and more settled weather on Friday (although some lingering showers are possible over the Sierra) before the next Pacific Storm moves through Norcal Friday night and Saturday. Snow levels will be lower with this colder system (between 3500 and 4000 feet over the Sierra), and even though the QPF will be lower, significant snow is expected, especially at lower elevations, and therefore mountain travel impacts are likely. Preliminary snowfall amounts of around a foot at 4500 feet with 18-20 inches along the crest. Some lingering showers possible over the mountains Sunday. && .EXTENDED DISCUSSION (Monday THROUGH Thursday) Extended models aim the next Pacific Frontal system into Norcal early next week but differ on timing a bit. Will to mention cool and unsettled weather. Snow levels come up a bit as a Pacific low starts to move onshore but still fairly low for this time of year at between 3000 and 4000 feet. QPF and snow levels would indicate mountain travel impacts again by mid week but continued poor model run to run consistency makes for low confidence in details. && .AVIATION... Areas of locally heavy rain will impact NorCal through 12Z, becoming mostly scattered through 00Z Friday. MVFR/IFR conditions expected in rain showers. Strong southerly winds 15-25 kts, gusts to 35 kts. An Airport Weather Warning has been issued for SCK due to sustained winds potentially exceeding 24 kt through 16Z. HEC && .STO WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through this afternoon for Central Sacramento Valley-Clear Lake/Southern Lake County-Mountains Southwestern Shasta County to Northern Lake County-Northeast Foothills/Sacramento Valley-Northern Sacramento Valley-Shasta Lake Area / Northern Shasta County-Western Plumas County/Lassen Park. Winter Storm Warning until 4 AM PST Friday for West Slope Northern Sierra Nevada-Western Plumas County/Lassen Park. Wind Advisory until noon PST today for Carquinez Strait and Delta-Central Sacramento Valley-Motherlode-Northern San Joaquin Valley-Southern Sacramento Valley. &&
The office that day
Everything else NWS Sacramento, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 29, 12:00 AM PST | Areal Flood Advisory | STO | Amador, Butte, Calaveras, Colusa, El Dorado, Glenn and 14 more | 6 hr |
| Nov 29, 2:43 AM PST | Special Weather Statement | STO | Tehama | 47 min |
| Nov 29, 10:49 AM PST | Winter Storm Warning | STO | 61 hr | |
| Nov 29, 2:23 PM PST | Flash Flood Warning | STO | Butte | 7 hr |
| Nov 29, 2:46 PM PST | Special Weather Statement | STO | Calaveras | 89 min |
Nearby
Flash Flood Warnings in California, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.